Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Nephrology
Volume 2018, Article ID 4708068, 3 pages
https://doi.org/10.1155/2018/4708068
Case Report

Colonic Mucosal Ulceration and Gastrointestinal Bleeding Associated with Sevelamer Crystal Deposition in a Patient with End Stage Renal Disease

1Pulmonary & Critical Care Medicine, Cancer Treatment Centers of America, Tulsa, OK, USA
2Nephrology, Indiana University, Muncie, IN, USA
3Pulmonary Critical Care Medicine, University of Missouri, Columbia, MO, USA
4USD Sanford School of Medicine, Vermillion, SD, USA
5Hematology and Oncology, Cancer Treatment Centers of America, Tulsa, OK, USA

Correspondence should be addressed to Sudheer Nambiar; moc.liamg@ykraibman

Received 21 November 2017; Revised 15 January 2018; Accepted 24 January 2018; Published 28 February 2018

Academic Editor: Yoshihide Fujigaki

Copyright © 2018 Sudheer Nambiar et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

End stage renal disease (ESRD) population account for 1.9 per patient year of hospital admissions annually. ESRD population are at increased risk of bleeding secondary to use of anticoagulation during hemodialysis and uremia induced platelet dysfunction. Gastrointestinal bleeding accounts for 3–7% of all deaths in ESRD population. Lower gastrointestinal bleeding refers to blood loss from a site in the gastrointestinal tract distal to the ligament of Treitz. It is usually suspected when a patient complains of hematochezia. It is different from patients presenting with hematemesis that suggests bleeding from upper gastrointestinal tract. Common causes of lower gastrointestinal bleed include diverticulosis, ischemia, hemorrhoids, neoplasia, angiodysplasia, and inflammatory bowel disease. ESRD patients are known to retain phosphate alone or in combination with calcium which has been associated with high mortality. Sevelamer is a phosphate binder used widely in ESRD population. The known side effects of sevelamer include metabolic acidosis, vomiting, nausea, diarrhea, dyspepsia, abdominal pain, constipation, flatulence, fecal impaction, and skin rash. We are reporting a unique case of a 56-year-old female with end stage renal disease on sevelamer hydrochloride who presented with gastrointestinal bleeding and underwent a right hemicolectomy found to have sevelamer-induced mucosal ulceration and crystal deposition in the colonic mucosa. This case report highlights the fact that, with widespread use of this medication in the patients with chronic kidney diseases, physicians should be aware of this underrecognized entity in the differential diagnosis of gastrointestinal bleed in ESRD patients.